To view original article click here
by Shannon Des Roc
October 31, 2011 9:00 am
“Well, you’re a mom, and you’re a mom with three kids, and you’re a mom to a child with autism. All those things can be really stressful,” said the kind Urgent Care doctor who was reassuring me that my persistent insomnia, nausea, and shortness of breath meant I was having a panic attack, and not the atypically manifesting lady heart attack I’d feared. “I want you to consider taking some anti-anxiety medication. As in, tomorrow.” I thanked her sincerely, told her I’d look into it, and left the medical center. I’d appreciated that quiet two-hour break from my computer and household chaos, even with the blood draws and chest x-rays.
That was four months ago, and I still haven’t taken the recommended medication, despite advice from both friends and professionals to do so. Why am I hesitant? Because my son’s horrible reaction to anti-anxiety medication helped land me in that clinic.
My ten-year-old son Leo has intense autism, as you may know. That label doesn’t tell you anything about his delightful personality, but it might make you suspect a symptom: repetitive behaviors. Leo’s usual quirky and self-soothing behaviors had started to escalate and change in the spring of 2011; many had begun to interfere with his day-to-day living. I fretted as we saw the results of so much of Leo’s hard work eroding away — it took him years to learn to sit on a school bus without incident, or dress himself independently after a single request. Some of his new behaviors seemed to border on the obsessive-compulsive, such as needing to enact head-shoulders-knees-and-toes every time he transitioned from a seated to a standing position.
The new behaviors made it increasingly difficult for Leo to absorb learning at school, or get through the day at home. We tried and exhausted behavioral approaches — they weren’t enough. So we discussed the new behaviors with his psychiatrist, and all suspected that a possible cause was anxiety — it’s hard to be Leo. After a series of phone consults, talking with Leo’s behaviorist, and having Leo’s psychiatrist see our boy in person, we agreed to put Leo on a low dose of an anti-anxiety medication: Zoloft, or Sertraline.
Leo’s reaction was bad. Bad bad bad. He lost more hard-won skills. His language use nose-dived. And his repetitive behaviors both increased and went into overdrive, shifting from worrisome to disabling. On Zoloft, Leo couldn’t get through a single previously independent routine without help — not dressing himself, not putting on his shoes, not getting into a car and putting on his seat belt — not even getting out of a car or putting on a pair of Crocs.
In hindsight, it is fairly apparent he was experiencing akathisia (restlessness), which is a common side-effect of Zoloft. But for a kid with Leo’s kind of autism — a boy who has a hard enough time focusing, and feeling comfortable in his own skin — that restlessness destroyed his ability to concentrate on any task, no matter how small. It also completely scrambled the signals from his own body, which meant dragging out his old emergency backpack, taking out the back-up clothes that were now two sizes too small, and replacing them with several changes of clothes in his actual size. That meant limiting the places he could go and things he could do, for fear of accidents. Which I thought was doubly unfair to a boy whose activities are already limited.
Watching my son lose skills, lose control because of a decision we’d made on his behalf absolutely wrecked me. I cried, a lot, because there was no way to take quick action — Zoloft is not a drug a person can just quit. It takes at least a week to taper off, and another to flush out — or weeks to flush out, in Leo’s case. We could only stand by as the drug slowly left his system, exhaling as it took away most of the behaviors that came with it.
We don’t know why Zoloft had such a marked negative effect on our boy. Dr. Glen Elliott, an expert on autism and medications whom I heard speak at the Morgan Autism Center conference earlier this month, said during his talk that people with autism often react atypically to drugs, and that, regardless, “Potent interventions nearly always have potent side effects.” In other words, there are no guarantees when prescribing psychiatric meds to people with autism, only possibilities; parents and autistics need to be cautious indeed.
Which is why it might surprise you to know I’m taking Leo to meet with his psychiatrist in two days to discuss trying another anti-anxiety medication. Despite the Zoloft disaster, my son still needs help that behavioral approaches can’t completely address. There’s also a chance that he’ll have a better reaction on a different anti-anxiety drug, as he’s had very different reactions to two drugs in the same class before. The anti-psychotic Risperdal benefitted Leo exactly as advertised — it let him tell us when he was upset, instead of flying into instant rages that endangered himself and anyone nearby. And Leo tried Risperdal right after a horrifying, escalating experience with another anti-psychotic.
I just wish we had a better meds road map for kids like Leo, because it’s hard enough for him to navigate this world that isn’t yet ready for kids like him — it seems unfair that he’s also his own medication guinea pig.
Leo’s mostly back to where he started before Zoloft — with the interfering though not debilitating behaviors. He’s also back to gaining skills; he even rode a two-wheeled bike independently, for the first time. He doesn’t seem to be too bothered by his slightly reframed reality, like wearing a harness on his school bus after an entire year without one. And even when his Zolofting was at its very worst — when I forced myself to take him to his friend’s birthday party even though it very well could have been a train wreck — and at which all who attended can attest that I was a train wreck — Leo had the best time ever:
It’s definitely me who freaked out over that Zoloft reaction — not Leo — and who is still fretting about next steps. I am absolutely worried about another bad drug reaction for our boy. I also remain leery of meds for myself. While some friends testified that their anti-anxiety medication experience approached the miraculous, others gained forty pounds in two months and became emotional zombies. That makes me nervous, and I think it’s reasonable to worry about what Leo’s bad reaction might mean for me. He is my biological son. We share more than goofiness, coloring, and circumference — we share genes. What if I react to meds as intensely, as negatively as he did? I can take care of Leo if he has a bad reaction, but who would take care of him if I had a bad reaction? I can’t work past that. Is it really worth the risk?